Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Springfield, MO

August 6, 2005Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2005, 2:49 PM CDT for Greene County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 2:49 PM CDT (19:49 UTC)
Expired
Aug 6, 2005, 3:39 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061949
SVRSGF
MOC077-062045-
/O.NEW.KSGF.SV.W.0185.050806T1949Z-050806T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST GREENE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 345 PM CDT.

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAIR GROVE...OR 14 MILES NORTHEAST OF SPRINGFIELD...AND MOVING WEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FAIR GROVE BY 300 PM CDT.

THE TOWNS OF BASSVILLE...EBENEZER AND GLIDEWELL ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3740 9336 3721 9335 3720 9307 3741 9308

$$

FOSTER
2 follow-up statements
000 
WWUS53 KSGF 062025
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT SAT AUG 6 2005

MOC077-062045-
/O.CON.KSGF.SV.W.0185.000000T0000Z-050806T2045Z/
GREENE MO-
324 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEAST GREENE 
COUNTY UNTIL 345 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF SPRINGFIELD...AND MOVING SOUTHWEST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN GREENE COUNTY...INCLUDING THE TOWNS OF EBENEZER AND
GLIDEWELL.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 75 AND 80.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES 
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3740 9336 3721 9335 3720 9307 3741 9308

$$

FOSTER
000 
WWUS53 KSGF 062039
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SAT AUG 6 2005

MOC077-062047-
/O.CAN.KSGF.SV.W.0185.000000T0000Z-050806T2045Z/
GREENE MO-
337 PM CDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST GREENE COUNTY HAS 
BEEN CANCELLED...

AT 332 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY 
RAIN...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3740 9336 3721 9335 3720 9307 3741 9308

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:17 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 12:17 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT AUG 6 2005

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BUBBLE UP AROUND
THE TERMINALS THIS AFTERNOON WITH ISOLATED THUNDERSTORMS A GOOD BET
AROUND THE SGF TERMINAL. THUNDERSTORM CHANCES WANE A BIT WESTWARD
TOWARD JOPLIN TERMINAL BUT STILL NOT OUT OF THE QUESTION THERE. HAVE
KEPT THUNDER OUT OF THE TAFS FOR NOW AWAITING MORE SOLID EVIDENCE ON
RADAR...HAVE INCLUDED SOME CB AT THE SGF TERMINAL HOWEVER. SHRA/TSRA
SHOULD END THIS EVENING WITH SKIES CLEARING OUT. SUFFICIENT LOW
LEVEL MOISTURE AND LIMITED MIXED SHOULD ALLOW FOR MVFR VISIBILITIES
TOMORROW MORNING IN BR/HZ...WITH ONLY A VERY SLOW IMPROVEMENT IN VIS
AFTER SUNRISE.

IZZI

&&

.UPDATE...

ALREADY SENT UPDATED GRIDS/TEXT PRODUCTS EARLIER TO BEEF UP POPS
OVER OUR EASTERN COUNTIES AND TO NUDGE TEMPS DOWNWARD SOME THERE.
VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS FIELD BEGINNING TO
BUBBLE UP FURTHER WESTWARD AND ITS LIKELY ONLY A MATTER OF TIME
BEFORE ISOLATED CONVECTION DEVELOPS FURTHER WESTWARD. INSTABILITY
SHOULD BE MORE THAN SUFFICIENT FOR ISOLATED DAMAGING WINDS
GUSTS...ESPECIALLY WITH SOME DRIER MID LEVEL AIR WORKING INTO THE
REGION POSSIBLY ENHANCING WET MICROBURST POTENTIAL. ANOTHER UPDATE
WILL BE COMING SOON TO TWEAK POPS/TEMPS A BIT TO BETTER REFLECT
CURRENT TRENDS.

IZZI/FOSTER

&&

.PREV DISCUSSION...

POSITIVELY TILTED SHORTWAVE CONTINUES TO GRADUALLY SHIFT SOUTH
TOWARD THE OZARKS WHILE SHOWING INDICATIONS OF SHEARING OUT WITH
TIME.  THIS FEATURE HAS AN ASSOCIATED JET STREAK...ALONG WITH A BAND
OF UPPER LEVEL DRY AIR NORTH OF THE SHEAR AXIS.  THERE ARE A COUPLE
OF COMPONENTS WITHIN THE JET STREAK THAT ARE CAUSING THE ETA AND GFS
TO GENERATE QPF.  PROFILERS AND UPPER AIR OBS INDICATE A SPEED MAX
THAT EXTENDS FROM CENTRAL ILLINOIS UP INTO NEW ENGLAND...WHILE A
SECONDARY SPEED MAX IS POSITIONED ACROSS THE HIGH PLAINS.  THE ETA
DEVELOPS A DIVERGENCE MAXIMUM OVER SOUTHERN MISSOURI...WHICH IN TURN
GENERATES QPF THROUGH TONIGHT AND EARLY TOMORROW MORNING.  WILL
PARTIALLY BUY INTO THIS SOLUTION AS NOCTURNAL CONVECTION CONTINUED
INTO A GOOD PORTION OF THE EVENING...AND NOW REDEVELOPING IN A FEW
AREAS OF CENTRAL AND SOUTH CENTRAL MISSOURI.  THEREFORE...ADJUSTED
POPS TO ACCOUNT FOR THIS UPPER FORCING...WITH CHANCE POPS ALONG AND
SOUTH OF INTERSTATE 44...AND SLIGHT CHANCES TO THE NORTH INTO THIS
EVENING.

UPPER LEVEL DRY AIR WILL PROGRESS THROUGH THE REGION LATE THIS
EVENING AND SHOULD LIMIT RAIN CHANCES FOR SUNDAY.  AS A MATTER OF
FACT...I WENT AHEAD AND PULLED ALL RAIN CHANCES FOR SUNDAY AS PWATS
ARE EXPECTED TO FALL TO AROUND 1.30 INCHES.  WOULDNT BE SURPRISED
IF A COUPLE SHOWERS DEVELOPED NEAR THE ARKANSAS - MISSOURI STATE
BORDER DURING THE AFTERNOON...BUT AREAL COVERAGE DOESNT WARRANT ANY
MENTION OF POPS THROUGH SUNDAY.

BY MONDAY...BOTH THE ETA AND GFS AGREE ON BRINGING BULK MOISTURE
NORTH INTO SOUTHERN MISSOURI.  WITH MID LEVEL R.HS INCREASING TO 50%
OR ABOVE...AFTERNOON PULSERS ARE A GOOD BET.  INTRODUCED SOME POPS
IN FOR AREAS ALONG AND SOUTH OF I-44.

UPPER LEVEL RIDGE BECOMES STRONG ACROSS THE SOUTHERN HALF OF THE
LOWER 48 AS WE HEAD INTO THE NEXT WEEK.  FLOW BECOMES WEAK WITH THE
PRIMARY STORM TRACK CONFINED ACROSS CANADA.  MODELS ARE NOW BACKING
OFF WITH BRINGING AN UPPER SHEAR AXIS ACROSS THE CENTRAL PLAINS...AS
PREVIOUSLY SUGGESTED.  THEREFORE WILL LEAVE POPS OUT OF THE FORECAST
BEYOND MONDAY.  TEMPERATURES WILL INCREASE BACK INTO THE MID 90S ON
A DAILY BASIS THROUGH NEXT WEEK.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORM COULD PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL UP TO THE SIZE OF NICKELS.
    TORRENTIAL RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI THIS AFTERNOON...SOUTHEAST OF A SALEM TO
  GAINESVILLE LINE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
  DEVELOP OVER THE REMAINDER OF SOUTHERN MISSOURI THIS AFTERNOON AND
  LINGER INTO THE EVENING HOURS. THUNDERSTORMS WILL BE MOST NUMEROUS
  SOUTH OF INTERSTATE 44.

  DISCUSSION:

  THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI WILL CONTINUE TO BUILD
  AND DEVELOP WESTWARD ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE WITH
  LOCALLY DAMAGING DOWNBURST WINDS AND MARGINALLY SEVERE HAIL.

  IN ADDITION...DUE TO THE SLOW MOVEMENT THE THUNDERSTORMS COULD
  PRODUCE TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING
  AND PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON
  AND EVENING ACROSS MAINLY SOUTHERN MISSOURI WITH ISOLATED DAMAGING
  DOWNBURST WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  WHILE SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT...SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY REPORTS
  OF HEAVY RAINFALL TOTALS...HAIL...AND OR STRONG WINDS TO THE
  NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Aug 6, 9:42 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0942 AM CDT SAT AUG 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NW FORSYTH            36.69N 93.13W
08/05/2005                   TANEY              MO   PUBLIC

            SEVERAL SMALL TREES, 8 IN DIAMETER FELL ACROSS NORTHERN
            PORTIONS OF FORSYTH AROUND 230 PM. SEVERAL OTHER
            DOWNBURST WINDS CONTRIBUTED TO TREES DOWNED BETWEEN 245
            AND 3 PM.

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

0345 PM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
08/05/2005                   OZARK              MO   PUBLIC

            THEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY
            10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN
            BETWEEN 345 AND 4 PM.

0355 PM     TSTM WND GST     THEODOSIA               36.58N 92.68W
08/05/2005  60 MPH           OZARK              MO   FIRE DEPT/RESCUE

0500 PM     TSTM WND GST     NIXA                    37.05N 93.30W
08/05/2005  40 MPH           CHRISTIAN          MO   PUBLIC

            SEVERAL REPORTS OF SMALL LIMBS BLOWN DOWN BETWEEN NIXA
            AND SPARTA. LARGEST LIMBS WERE APPROXIMATELY 5 IN
            DIAMETER WITH ESTIMATED WINDS OF 40 TO 50 MPH.

0545 PM     TSTM WND GST     2 S SPRINGFIELD         37.17N 93.30W
08/05/2005  40 MPH           GREENE             MO   LAW ENFORCEMENT

            SEVERAL SMALL TREE LIMBS DOWNED ACROSS SOUTHERN PARTS OF
            SPRINGFIELD, SOUTH TOWARD THE CHRISTIAN COUNTY LINE
            BETWEEN 545 AND 645 PM. ESTIMATED WIND SPEEDS OF 40 TO
            50 MPH ALONG WITH MINOR FLOODING ALONG BATTLEFIELD ROAD,
            REPUBLIC ROAD, AND SEVERAL OF THE SECONDARY ROADS
            BETWEEN THE CHRISTIAN COUNTY LINE AND SOUTH SPRINGFIELD.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:16 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 9:29 AM CDTFlash Flood WarningSGFDent6 hr
Aug 6, 11:55 AM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 12:59 PM CDTSevere Thunderstorm WarningSGFGreene68 min
Aug 6, 1:10 PM CDTSevere Thunderstorm WarningSGFWright65 min
Aug 6, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas48 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.